Acetaminophen Toxicity in Children - A Therapeutic "Misadventure"
Sarit Shahroor, Yigal Shvil, Mely Ohali, Esther Granot
Dept. of Pediatrics, Hadassah University Hospital and Hebrew University Hadassah Medical School, Jerusalem; and Dept. of Pediatrics, Barzilai Medical Center, Ashkelon
Acetaminophen toxicity after repeated administration of amounts that only moderately exceed recommended doses, is being increasingly reported in alcoholic or fasting adults. Pediatric experience with this pattern of acetaminophen toxicity is sparse.
We present 2 children who developed severe hepatic damage, with renal insufficiency as well in 1, after 15-20 mg/kg of acetaminophen, given at 4-hour intervals for 3-4 days during an intercurrent febrile illness. When given in doses as low as 20 mg/kg at frequent intervals for a number of days, the drug puts children who are vomiting or have sharply reduced caloric intakes at increased risk for severe toxicity.
Increased caution and awareness of the toxic effects of acetaminophen are needed, and it should be dispensed with appropriate package-label warnings.